Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pregnancy & changing meds
Oct 12, 2007

hiya im a 26 yr old positive women with a partner whos hiv negative. i have been on sustiva & truvada for 18 months now. vl undetectable & cd4 was 800 but dropped couple months ago to 400, due back in clinic at end of month. me & my partner really want a baby & i know that its not safe to stay on sustiva.my only worry is about changing my meds as when i first went onto meds i had lost a lot of weight cd4 had dropped to over 200. so i have now put all my weight back on & feel great. i am really worried that changing my meds will make me lose weight again as i have heard that some meds do this lipostrophy or whatever its called. also a little worried about cd4 drop from 800 to 400 could this just be a blip? thanks any feedback would be great

Response from Dr. Wohl

You raise several important issues.

First, you are on Sustiva and as you know that is a med that has been found to cause birth defects in primates. It is to be avoided in women who want to become pregnant.

Second, even if your viral load in your blood is negative, if you and your partner have unprotected sex, he can become HIV infected. Obviously, is you go the turkey baster method, this is not a problem.

Third, as with number two, you can pass the virus on to your baby despite HIV therapy and other interventions such as C-section. The risk is low but not zero.

Fourth, if you switch from Sustiva to another med, it need only be for the duration of your pregnancy. After that you could switch back. All this is provided your viral load is now undetectable and stays that way. Even so, lipodystrophy (fat wasting of the face and/or limbs) takes a long while to develop if it does at all. Funny enough, Sustiva has been associated with this problem in a study comparing it to Kaletra. A switch to Kaletra, for example, should not cause weight or fat loss. You may have other side effects (as you could with any new med).

Lastly, I too am worried about the drop in your CD4 count. This needs investigating and if your regimen is failing you will need to come off of Sustiva anyway. I would recommend deferring the idea of getting pregnant until after this is cleared up.

These are very important issues and personal ones at that. You and your B-friend should dedicate a clinic visit with your doc to consider all of these points to make a plan that works for you.

DW



Previous
Etravirine
Next
PEP: an ethical question?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement